When a person has cirrhosis one of the complications from the liver not being able to perform its functions. The complication is called hepatic encephalopathy other wise known as HE. It causes the ammonia level to rise and affects the brain.
249 is high. Adults: norm = 15-110 ug/dl (ug = micrograms). Whether to go to the hospital or not should be based on the symptoms and what the doctor has told the patient. Call the doctor's office and get their recommendation.
Hepatic encephalopathy is characterized by personality changes, intellectual impairment, and a depressed level of consciousness. Including coma. The standard medicines to treat HE are Lactulose and Rifaximin. The Lactulose should be increased until the patient is having 3-4 bowel moments per day.
Some common causes of HE -
Renal failure: Renal failure leads to decreased clearance of urea, ammonia, and other nitrogenous compounds.
Gastrointestinal bleeding: The presence of blood in the upper gastrointestinal tract results in increased ammonia and nitrogen absorption from the gut. Bleeding may predispose to kidney hypoperfusion and impaired renal function. Blood transfusions may result in mild hemolysis, with resulting elevated blood ammonia levels.
Infection: Infection may predispose to impaired renal function and to increased tissue catabolism, both of which increase blood ammonia levels.
Constipation: Constipation increases intestinal production and absorption of ammonia.
Medications: Drugs that act upon the central nervous system, such as opiates, benzodiazepines, antidepressants, and antipsychotic agents, may worsen hepatic encephalopathy.
Diuretic therapy: Decreased serum potassium levels and alkalosis may facilitate the conversion of NH4+ to NH3.
Dietary protein overload: This is an infrequent cause of hepatic encephalopathy.
I hope this helped.